Michigan, 2010Flash Flood and Flood in Michigan, September 24, 2010
September 24, 2010 · NWS APX · 2 events in 2 counties and zones
Two days of heavy rain produced localized flooding in Eastern Upper Michigan. Rainfall amounts of 2 to 5 inches were common, most of which fell on the night of the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two days of heavy rain produced localized flooding in Eastern Upper Michigan. Rainfall amounts of 2 to 5 inches were common, most of which fell on the night of the 23rd. Raber picked up 4.75 inches of rain, Cedarville 4.10 inches, and St Ignace 3.40 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 23, 9:03 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 23, 9:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1003 PM EDT THU SEP 23 2010
.SYNOPSIS.../ISSUED AT 409 PM/
LOW PRESSURE WILL CONTINUE TO STRENGTHEN AND LIFT NORTHEAST INTO THE
UPPER GREAT LAKES FRIDAY MORNING. A WARM FRONT EXTENDING EAST FROM
THIS SYSTEM WILL LIFT NORTH ACROSS LOWER MICHIGAN TONIGHT. THIS WILL
BRING WIDESPREAD RAINFALL TO FAR NORTHERN MICHIGAN THROUGH
TONIGHT...WITH HEAVY RAINFALL AMOUNTS EXPECTED ACROSS NORTHERN PARTS
OF THE FORECAST AREA. A COLD FRONT WILL THEN SWEEP ACROSS LOWER
MICHIGAN FRIDAY...BRINGING IN COOLER AIR AND GUSTY WEST TO SOUTHWEST
WINDS. THE WEEKEND IS EXPECTED TO BE MAINLY RAINFREE WITH SEASONABLY
COOL TEMPERATURES.
&&
.SHORT TERM.../ISSUED AT 1003 PM/...OVERNIGHT
WARM FRONT CONTINUES TO LIFT NORTHWARD AND HAS REACHED THE STRAITS
LATE THIS EVENING. LARGE AREA OF MODERATE TO AT TIMES HEAVY RAIN
NORTH OF THE WARM FRONT IS NOW TARGETING ERN UPR MICHIGAN AND
PORTIONS OF SRN ONTARIO. STRONG RRQ JET DYNAMICS...DEEP MOISTURE AND
STRENGTHENING LOW LEVEL SW FLOW ARE ALL RESPONSIBLE FOR THIS
WIDESPREAD AREA OF PRECIP. ASIDE FROM SOME AREAS OF LIGHT RAIN
MOVING ACROSS NRN LAKE MICHIGAN AND COMING ONSHORE ACROSS NW LWR
MICHIGAN...MUCH OF NRN LWR MICHIGAN IS EXPERIENCING A LULL IN THE
ACTION BEFORE WIDESPREAD PRECIP AGAIN MOVES INTO OUR CWA OVERNIGHT
AHEAD OF THE APPROACHING COLD FRONT. WHILE MUCH OF THE NW HALF OF
OUR CWA RECEIVED 2 TO 3 INCHES OF RAIN OVER THE PAST 12 HRS...
APPEARS WIDESPREAD FLOODING HAS NOT BEEN AN ISSUE. AREA RIVERS HAVE
SEEN A QUICK SPIKE IN LEVELS...BUT HAVE FALLEN SHORT OF FLOOD STAGE
AND HAVE QUICKLY RECOVERED. HEAVIER RAIN IS ACTUALLY EXITING ERN UPR
MICHIGAN ATTM...AND EXPECT EVEN THIS AREA WILL SEE A DIMINISH IN
RAINFALL RATES OVER THE NEXT FEW HOURS.
NO DOUBT WIDESPREAD RAIN WILL REDEVELOP ACROSS NRN LWR MICHIGAN LATE
TONIGHT AND CONTINUE INTO EARLY FRIDAY MORNING BEFORE FROPA OCCURS.
FLOOD POTENTIAL WILL NEED TO BE CONTINUALLY MONITORED OVERNIGHT INTO
FRIDAY. ANOTHER BIG ISSUE WILL BE STRENGTHENING WINDS...FIRST ALOFT
(AN AVIATION ISSUE) OVERNIGHT...FINALLY REACHING THE SURFACE BY OR
SHORTLY AFTER DAYBREAK AS CAA BEGINS BEHIND THE FRONT. WILL
CERTAINLY MAINTAIN THE WIND ADVISORY FOR FAR NRN AND NW LWR MICHIGAN
BEGINNING AT 8 AM AND CONTINUING THRU 8 PM FRIDAY.
&&
.LONG TERM.../ISSUED AT 409 PM/...FRIDAY AND BEYOND
FRI THRU MON...MAIN FCST FOCUS CLEARLY ON RATHER STRONG LOW PRESSURE
SYSTEM AFFECTING THE REGION INTO FRI/FRI NIGHT...WITH FEW CONCERNS
HEADING INTO THE WEEKEND. 995MB SFC CYCLONE EXPECTED TO BE LOCATED
ABOUT NEAR KMQT AROUND 12Z FRI WILL TRACK ACRS SOUTHERN ONTARIO INTO
FRI EVENING...WITH SFC OCCLUDED FRONT SLICING ACRS THE CWA INTO THE
MORNING HOURS...FOLLOWED BY A RATHER IMPRESSIVE SHOT OF COLD
ADVECTION INTO THE AFTN. INITIAL CONCERNS DEAL WITH LINGERING PRECIP
ALONG SAID BOUNDARY...AS FORESEE A BAND OF EXITING SHOWERS (PERHAPS
EVEN A TOUCH OF LOW-TOPPED/STRONGLY FORCED CONVECTION) CROSSING THE
EASTERN COUNTIES THRU ABOUT 15Z. THEREAFTER...DEEP LAYER DRYING FCST
TO OVERTAKE THE AREA THRU LATE MORNING/AFTN...ENDING SYNOPTIC
COMPONENT TO PRECIP. HOWEVER...PLENTIFUL LOW LEVEL MOISTURE EXPECTED
TO WRAP BACK INTO THE AREA...WITH DEVELOPING UPSLOPE COMPONENT INTO
THE HIGHER TERRAIN (MEAN SOUTHWEST LOW LEVEL FLOW) LIKELY SUPPORTING
DEVELOPING AREAS OF DRIZZLE. IN ADDITION...INCREASINGLY STRONG
OVERLAKE INSTABILITY AS H8 TEMPS BOTTOM OUT AROUND +2C BY 00Z) MAY
SUPPORT A SMATTERING OF SHOWERS AS WELL.
WINDS WILL ALSO BE A BIG CONCERN AS CORE OF 45-50KT 925-850MB WINDS
CROSSES THE AREA THRU THE EVENING. WHILE STRONGEST 3-6HR PRESSURE
RISES OCCUR WELL TO THE NORTH/WEST...ONSET OF COOLING PROFILES ALOFT
(I.E. STEEPENING LOW LEVEL LAPSE RATES) AND DECENT SHOT OF DOWNWARD
OMEGA CERTAINLY ARGUES WIND GUSTS MAY APPROACH ADVISORY CRITERIA.
THIS IS ESPECIALLY TRUE ACRS NORTHWEST LOWER/MACKINAC COUNTY WHERE
DEVELOPING OVERLAKE INSTABILITY WILL ONLY HELP MATTERS. QUICK LOOK
AT PV TIME HEIGHTS ALSO SUGGESTS A TROP FOLD-TYPE BRIEF WIND EVENT
MAY TAKE SHAPE CENTERED ON 18Z WITH STRONG LINK ALOFT TO DOWNWARD
OMEGA IN COMBINATION WITH STRONGLY DIRECTIONAL FLOW. CONFIDENCE FOR
A CWA-WIDE WIND ADVISORY EVENT NOT OVERLY HIGH (CERTAINLY
POSSIBLE)...BUT SUFFICIENTLY SURE ALONG NORTHWEST LOWER TO GO AHEAD
AND FIRE OFF AN ADVISORY AT THIS POINT THRU THE DAY ON FRI.
DEEPER 850-700MB MOISTURE WRAPPING BACK INTO THE AREA COMBINED WITH
SUFFICIENT OVERWATER INSTABILITY SHOULD PROVE SUFFICIENT TO DRIVE A
BRIEF ROUND OF LAKE EFFECT PRECIP INTO FRI NIGHT...ESPECIALLY GIVEN
DEEPLY CYCLONIC FLOW REGIME INITIALLY IN PLACE. HOWEVER...
INCREASINGLY ANTICYCLONIC FLOW AFTER 06Z SHOULD BEGIN TO QUELL LAKE
RESPONSE...WITH HIGH PRESSURE BUILD INTO THE AREA IN EARNEST THRU
THE DAY ON SAT. MAY HAVE TO DEAL WITH SOME PESKY LINGERING LOWER
CLOUDS INTO SAT AFTN WITH MOISTURE TRAPPED BENEATH LOWERING
SUBSIDENCE INVERSION...THOUGH INCREASINGLY STRONG PUSH OF DRY AIR
SHOULD SCOUR THINGS BY LATE IN THE DAY. THEREAFTER...LOOKS LIKE A
GREAT STRETCH SUN-MON WITH LOW/MID LEVEL RIDGING AND QUITE DRY
AIRMASS IN CONTROL.
LATER PERIODS (MON NIGHT THRU THU)...TRICKY FCST THRU THE EXTENDED...
AS GUIDANCE CONTINUES TO STRUGGLE WITH ENERGY ENTERING THE MIDWEST
EARLY IN THE WEEK. OVERALL MEAN UPR PATTERN LOOKS TO BE DOMINATED BY
TROUGHING ACRS THE GULF OF ALASKA...TRANSITIONING TO MEAN WESTERN
CONUS RIDGING...AND DOWNSTREAM TROUGHING INTO THE EASTERN CONUS...
WITH ONE OR MORE PIECES OF ENERGY BECOMING TRAPPED OVR THE MIDWEST
BENEATH CORE OF STRONGER WESTERLIES ALOFT. ECMWF BY FAR HAS BEEN THE
MOST CONSISTENT PIECE OF GUIDANCE THE PAST SEVERAL DAYS...AND HAVE
FOLLOWED ITS SOLUTION CLOSELY THIS GO AROUND...SHOWING CLOSED UPR
LOW MEANDERING ACRS THE GREAT LAKES INTO MIDWEEK...WITH SFC CYCLONE
DUMBELLING BACK NORTH THRU THE PERIOD. GIVEN PROPENSITY FOR
CONDITIONS TO END UP GRUNGIER THAN EXPECTED PER CLIMO THIS TIME OF
YEAR...WILL FAVOR A WETTER/CLOUDIER SCENARIO FOR TUE/WED...AND HOLD
TEMPS BELOW GUIDANCE AS POTENTIAL IS CERTAINLY THERE FOR A CHILLY
STRETCH PENDING PLACEMENT/TIMING OF ANY PRECIPITATION. NEXT FRONT ON
TAP TO ROLL INTO THE AREA LATER THU...THOUGH WITH LIMITED MOISTURE
WILL HOLD OFF ON ANY PRECIP MENTION AT THIS POINT. TEMPS THE LATTER
HALF OF THE WEEK TRICKY WITH ECMWF SHOWING START COOL DOWN...BUT
WILL ONLY SLOWLY TREND READINGS DOWN AT THIS POINT AND SEE WHERE
LATER TRENDS TAKE US.
LAWRENCE
&&
.MARINE.../ISSUED AT 409 PM/
A MYRIAD OF CONCERNS ON THE LAKES FROM THIS EVENING RIGHT ON THROUGH
THE DAY SATURDAY. IMPRESSIVE STRENGTHENING WIND FIELDS (ON THE ORDER
OF 50 TO 70 KNOTS AROUND 5000 FEET) WILL OVERSPREAD THE AREA
OVERNIGHT IN ADVANCE OF STRENGTHENING LOW PRESSURE TRACKING TOWARD
LAKE SUPERIOR. HOWEVER...ENVIRONMENT ACROSS THE LAKES WILL BECOME
INCREASING STABLE AS VERY WARM AIRMASS ADVECTS NORTH. PERUSING
FORECAST SOUNDINGS INDICATES STABILITY WILL LIKELY WIN THE
BATTLE...BUT SIMPLE MOMENTUM ARGUMENT AND TIGHTENING PRESSURE
GRADIENT SUGGESTS WINDS WILL REACH GALE FORCE ON MAINLY LAKE
MICHIGAN OVERNIGHT. STILL...THIS WILL NEED TO BE WATCHED CLOSELY AS
NOT ENTIRELY IMPOSSIBLE FOR SOME LOCALIZED STORM FORCE WINDS TO BE
OBSERVED.
OCCLUDED FRONTAL BOUNDARY WILL CROSS THE AREA THROUGH THE MORNING...
WITH INCREASING COLD ADVECTION SUPPORTING INCREASING OVERLAKE
INSTABILITY. AS SUCH...GALE CONDITIONS LIKELY TO CONTINUE ON LAKE
MICHIGAN...AND PROBABLY EXPAND ON PORTIONS OF LAKE HURON...
ESPECIALLY WHERE SOUTHWEST WINDS WILL MIX OFF OF LAND. GUSTY
CONDITIONS WILL LINGER THROUGH FRIDAY NIGHT...BEFORE IMPROVEMENT
BEGINS ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA.
LAWRENCE
&&
.AVIATION.../ISSUED AT 711 PM/...VALID FOR 00Z TAFS
WARM FRONT WILL CONTINUE TO SLOWING LIFT NORTHWARD TO THE STRAITS
AREA BY LATE EVENING. LLWS WILL CONTINUE TO DEVELOP AT ALL TAF SITES
AS WINDS ALOFT (AROUND 2 KFT) STRENGTHEN TO AROUND 50 KTS WHILE
SURFACE WINDS REMAIN AT OR BELOW 20 KTS. RAIN WILL CONTINUE TO
IMPACT PLN THRU MUCH OF THE TAF PERIOD WITH THE WARM FRONT IN THE
VCNTY. COLD FRONT WILL SWEEP THRU THE REGION FRIDAY MORNING...
SHIFTING WINDS TO THE SW AND ALLOWING HIGHER WINDS SPEEDS TO REACH
THE SURFACE. EXPECT GUSTS TO 30-40 KTS ONCE THE FRONT IS THRU.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 8 AM TO 8 PM EDT FRIDAY FOR MIZ016-017-
019>022-025>028-031>033.
LM...GALE WARNING FROM 11 PM THIS EVENING TO 5 AM EDT SATURDAY FOR
LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LHZ345>347.
GALE WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR
LHZ348-349.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LSZ321-322.
&&Hazardous weather outlook, Sep 23, 4:00 PM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT THU SEP 23 2010
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
500 PM EDT THU SEP 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER
MICHIGAN AND PORTIONS OF NORTHERN LOWER MICHIGAN NORTH OF M-72.
SEVERE STORMS ARE NOT ANTICIPATE...BUT STRONGEST STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH.
HEAVY RAINFALL WILL IMPACT EASTERN UPPER MICHIGAN AND THE TIP OF THE
MITT COUNTIES OF NORTHERN LOWER MICHIGAN TONIGHT.
GALE FORCE WIND GUSTS ARE EXPECTED TONIGHT ACROSS ALL LAKE
MICHIGAN NEARSHORE WATERS...INCLUDING GRAND TRAVERSE BAY.
THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS TONIGHT ON LAKE
MICHIGAN BEACHES OF EASTERN UPPER MICHIGAN...MAINLY WEST OF THE
BRIDGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THROUGH MID MORNING FRIDAY
ACROSS MAINLY NORTHEAST LOWER MICHIGAN. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.
VERY GUSTY WINDS ARE EXPECTED FRIDAY AND FRIDAY EVENING...ESPECIALLY
ALONG THE LAKE MICHIGAN SHORELINE. SEE ONGOING WIND ADVISORY FOR
DETAILS.
GALE FORCE WIND GUSTS ARE EXPECTED FRIDAY AND FRIDAY NIGHT ACROSS
ALL LAKE HURON AND LAKE MICHIGAN NEARSHORE WATERS...INCLUDING GRAND
TRAVERSE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT
ADAM
In the hours before
Special weather statement, Sep 23, 11:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1226 AM EDT FRI SEP 24 2010
MIZ020-025-031-240630-
LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...MANISTEE
1226 AM EDT FRI SEP 24 2010
...STRONG WINDS OCCURRING OVER PORTIONS OF NORTHWEST LOWER...
A STRONG LOW PRESSURE SYSTEM WAS MOVING THROUGH THE REGION EARLY
THIS MORNING. THIS WAS RESULTING IN WINDS INCREASING SIGNIFICANTLY
OVER PORTIONS OF MANISTEE AND BENZIE COUNTIES SINCE LATE THIS
EVENING. THE HIGHEST MEASURED WIND GUSTS INCLUDE 36 MPH AT THE
FRANKFORT AIRPORT...37 MPH AT EMPIRE...AND 51 MPH AT THE MANISTEE
HARBOR. STRONG WINDS HAVE ALSO BEEN REPORTED IN THE PLATTE LAKE
AREA.
GALE WARNINGS ARE CURRENTLY IN EFFECT FOR THE NEARSHORE WATERS OF
THESE COUNTIES.
THESE STRONG WIND GUSTS MAY AFFECT PORTIONS OF LEELANAU COUNTY AS
WELL...BEFORE DIMINISHING SOMEWHAT FOR ALL AREAS BY 2 AM EDT.
HOWEVER...GUSTS UP TO 30 MPH WILL REMAIN POSSIBLE OVERNIGHT.
JH
Flash Flood, Mackinac
- When
- September 24, 12:00 AM EST to 6:00 AM EST
- Where
- Mackinac County, 1.22 mi NW of Moran to 2.34 mi NE of Moran
- Cause
- Heavy Rain
- Property damage
- $18,000
- Reported by
- Broadcast Media
- Coordinates
- 46.015, -84.844
A large culvert washed out, rendering East Lake Road impassable just north of Moran. A pick-up truck fell into the washed-out section, which the driver did not see just after rounding a corner.
Flood, Chippewa
- When
- September 24, 5:00 AM EST to 7:00 PM EST
- Where
- Chippewa County, 3 mi ESE of Dryburg to 3.46 mi SSW of Rudyard
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 46.181, -84.614
The Pine River near Rudyard crested near 18 feet at midday on the 24th. Flood stage was 17 feet. The river reached the bottom of the Prairie Road Bridge deck.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, September 24 to 30, 2010$1.4 million · 1 event
- High Wind in Alaska, September 24, 2010$500,000 · 68 kt wind · 3 events
- Rip Current in Florida, September 24, 20102 injured · 1 event
- Strong Wind in Wisconsin, September 24, 2010$13,000 · 9 events
- Flooding in Iowa, September 24 to 30, 20104 events
- Frost and Freeze in Oregon, September 24, 20103 events
- Strong Wind in Wisconsin, September 24, 2010$10,000 · 2 events
- Frost and Freeze in California, September 24, 20102 events
- High Wind in Alaska, September 24, 201066 kt wind · 2 events
- High Wind and Strong Wind in Michigan, September 24, 2010$3,000 · 50 kt wind · 2 events
- Waterspout in Gulf of Alaska, September 24, 20101 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 24, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260761, 260751.